Wisconsin, 2013Hail and Damaging Winds in Wisconsin, November 17, 2013
November 17, 2013 · NWS MKX · 8 events in 4 counties and zones
Low pressure intensified as it moved from east central Wisconsin to eastern Upper Michigan. South winds brought unseasonably unstable air into southeast Wisconsin ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $159,000
- Crop damage
- $1,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure intensified as it moved from east central Wisconsin to eastern Upper Michigan. South winds brought unseasonably unstable air into southeast Wisconsin ahead of an approaching cold front. Multiple lines of strong to severe thunderstorms moved across southeast Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 17, 3:30 AM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Nov 17, 3:30 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CST SUN NOV 17 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM TO HIGH.
MAIN CONCERN IS WITH SEVERE POTENTIAL...ESPECIALLY FAR SOUTHEAST
TOWARDS NOON AND INTO THE EARLY AFTERNOON...WHERE THE SPC HAS
ISSUED A MODERATE RISK OF SEVERE THUNDERSTORMS.
THE UPPER TROUGH OVER THE PLAINS MOVES NORTHEAST INTO THE LAKE
SUPERIOR AND WISCONSIN AREA THIS EVENING AS THE 125 KNOT UPPER JET
MAX ROUNDS THE BASE OF THE TROUGH THIS AFTERNOON. FAIRLY STRONG
UPPER DIVERGENCE SPREADS ACROSS SOUTHERN WISCONSIN THIS MORNING
AND EARLY AFTERNOON. NAM 700 MB UPPER MOTION INCREASES EARLY THIS
MORNING AND SPREADS NORTHEAST. UPWARD MOTION DECREASES LATE THIS
AFTERNOON OVER SOUTH CENTRAL WISCONSIN AND OVER THE SOUTHEAST
EARLY THIS EVENING AS THE STRONG MID LEVEL TROUGH AXIS MOVES OFF.
700 MB RH SATURATES AGAIN IN RESPONSE TO THE UPWARD MOTION. 700
MB SOUTHWEST WINDS INCREASE TO 60 KNOTS IN THE SOUTHEAST THIS
MORNING AND ARE QUITE STRONG AT AROUND 45 KNOTS ACROSS ALL OF
SOUTHERN WISCONSIN THIS EVENING BEHIND THE TROUGH AXIS.
850 MB WARM ADVECTION CONTINUES THIS MORNING...ESPECIALLY
SOUTHEAST...THEN STRONG COLD AIR ADVECTION THIS AFTERNOON. A 65
KNOT 850 MB JET MAX PUSHES NORTHEAST ACROSS ILLINOIS AND INDIANA.
FAR SOUTHEAST WISCONSIN IS AROUND 50 KNOTS AT NOON...WITH LESSER
WIND SPEEDS CLOSER TO THE 850 MB TROUGH OVER THE REST OF THE
FORECAST AREA. 850 MB WINDS INCREASE TO 52 KNOTS FROM THE
WEST/NORTHWEST BY THIS EVENING ACROSS ALL OF SOUTHEAST WISCONSIN.
THE SURFACE LOW OVER IOWA WILL MOVE NORTHEAST TOWARDS EAST
CENTRAL WISCONSIN BY NOON...THEN INTENSIFY NEAR SAULT STE MARIE
THIS EVENING. FAR SOUTHEAST WISCONSIN MAY GET BRIEFLY INTO THE
WARM SECTOR LATE THIS MORNING AND EARLY AFTERNOON. THIS IS WHERE
ZERO TO 1 KM CAPE VALUES APPROACH 1000 J/KG AND EHI VALUES RISE TO
AROUND 1.5. SEVERE THUNDERSTORM RISK IS GREATEST THERE...ALONG
WITH A TORNADO POSSIBILITY. OVER THE REST OF THE FORECAST AREA
MAIN CONCERN WILL BE WITH DAMAGING WINDS WITH THUNDERSTORMS ALONG
THE COLD FRONT.
OTHERWISE THE CONCERN WILL BE WIND...BEHIND THE STRONG COLD FRONT
LATE THIS AFTERNOON AND EVENING. HAVE ISSUED A WIND ADVISORY FOR
THIS.
.SHORT TERM...MONDAY THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE
IS MEDIUM TO HIGH.
SHORT TERM MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS TIME.
THEY TAKE THE DEEP LOW PRESSURE SYSTEM FURTHER AWAY FROM THE
REGION MONDAY...AS A HIGH PRESSURE RIDGE AXIS SHIFTS EAST INTO THE
AREA. THIS AXIS MOVES ACROSS THE AREA MONDAY NIGHT...THEN EAST ON
TUESDAY. THE HIGH WILL BRING QUIET WEATHER TO THE AREA MONDAY INTO
TUESDAY. TEMPERATURES LOOK TO BE NEAR SEASONAL NORMALS MONDAY AND
MONDAY NIGHT.
MODEST WARM AIR ADVECTION TUESDAY INTO TUESDAY NIGHT WILL BRING
SOMEWHAT MILDER TEMPERATURES TO THE AREA. INCREASING MOISTURE
WITHIN THE SOUTHERLY FLOW AND WARM AIR ADVECTION WILL BRING
INCREASING CLOUDS. KEPT LOWER END CHANCES FOR LIGHT SNOW IN THE
FAR WESTERN COUNTIES LATER TUESDAY NIGHT...AS FORECAST SOUNDINGS
NEAR LONE ROCK SUGGESTED SATURATION WAS POSSIBLE. TEMPERATURE
PROFILES SUGGESTED SOME RAIN MAY MIX IN WITH THE LIGHT SNOW...BUT
LEFT OUT OF FORECAST FOR NOW DUE TO LOW CONFIDENCE.
&&
.LONG TERM...WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE IS
MEDIUM.
GFS/ECMWF SHOWING SOME SIMILARITIES FOR WEDNESDAY INTO THURSDAY.
THEY BRING WARM AIR ADVECTION PRECIPITATION TO THE AREA
WEDNESDAY...BEFORE A COLD FRONT MOVES SOUTHEAST THROUGH THE AREA
LATER WEDNESDAY NIGHT INTO THURSDAY MORNING. THIS FEATURE MAY
BRING MORE PRECIPITATION TO THE AREA...WITH A MIX OF LIGHT RAIN
AND LIGHT SNOW LATER WEDNESDAY NIGHT INTO THURSDAY MORNING WHERE
TEMPERATURES WILL BE NEAR FREEZING. TEMPERATURES WILL REMAIN NEAR
OR BELOW SEASONAL NORMALS.
GFS/ECMWF THEN DIFFER QUITE A BIT WITH FEATURES FOR THURSDAY NIGHT
INTO SATURDAY. THE ECMWF HAS A SURFACE HIGH OVER THE REGION
THURSDAY INTO FRIDAY...WITH A PASSING LOW AND SHORTWAVE TROUGH
JUST MISSING THE AREA TO THE NORTHEAST. THE GFS HAS QPF SPILL
THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY...AS COLD FRONT MOVES
THROUGH. FOR NOW...WILL USE CONSENSUS POPS AND TEMPERATURES FOR
THIS PERIOD...GIVEN THE MODEL DIFFERENCES.
&&
&&
.AVIATION/12Z TAFS/...
MAINLY MVFR CIGS WITH SOME IFR CIGS LATER THIS MORNING AND
AFTERNOON. MVFR CIGS THIS EVENING BECOMING VFR.
LOW PRESSURE WILL MOVE NORTHEAST FROM EASTERN IOWA TO EAST
CENTRAL WISCONSIN AROUND NOON. THEN A STRONG COLD FRONT WILL MOVE
ACROSS SOUTHERN WISCONSIN. PERIODS OF SHOWERS AND THUNDERSTORMS.
SOME SEVERE THUNDERSTORMS POSSIBLE...ESPECIALLY FAR SOUTHEAST.
STRONG WEST WINDS BEHIND THE COLD FRONT LATE THIS AFTERNOON AND
EVENING.
&&
.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THIS MORNING DUE TO BREEZY
SOUTH WINDS AHEAD OF LOW PRESSURE MOVING FROM IOWA TO EAST CENTRAL
WISCONSIN. SOME THUNDERSTORMS AHEAD OF A STRONG COLD FRONT THAT
WILL MOVE ACROSS THE LAKE MICHIGAN AREA EARLY THIS AFTERNOON. SOME
OF THE STORMS COULD BE SEVERE.
GALE FORCE WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT
BEHIND THE COLD FRONT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
FOR WIZ051-052-058>060-064>066-069>072.
LM...SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR LMZ645-646.
GALE WARNING FROM NOON TODAY TO 6 AM CST MONDAY FOR LMZ645-646.
SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR LMZ643-
644.
GALE WARNING FROM 3 PM THIS AFTERNOON TO 9 AM CST MONDAY FOR
LMZ643-644.
&&
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
MONDAY THROUGH SATURDAY...WOODHazardous weather outlook, Nov 17, 7:50 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
750 AM CST SUN NOV 17 2013
WIZ046-047-051-052-056>060-062>072-181400-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
750 AM CST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE MORNING INTO
THE AFTERNOON FOR SOUTHERN WISCONSIN. DAMAGING WIND WILL BE THE
PRIMARY THREAT. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR
EXTREME SOUTHEAST WISCONSIN...ALONG AND SOUTH OF A MILWAUKEE TO
MONROE LINE...WHERE THERE IS A RISK OF A TORNADO. LOW PRESSURE
WILL CROSS SOUTHERN WISCONSIN TODAY AND INTENSIFY AS IT APPROACHES
THE SAULT STE MARIE AREA THIS EVENING.
LOOK FOR GUSTY WEST WINDS TO REACH WIND ADVISORY CRITERIA FOR
A TIME LATE THIS AFTERNOON AND EVENING BEHIND THE DEPARTING LOW
AND COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZADOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND AFTERNOON.
LMZ643>646-181400-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
750 AM CST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK SOUTH WINDS THIS
MORNING. A GALE WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT
DUE TO STRONG GUSTY WEST WINDS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON...WITH A MODERATE RISK OF SEVERE
THUNDERSTORMS FROM MILWAUKEE SOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED MONDAY.
WINDS MAY REACH SMALL CRAFT ADVISORY CONDITIONS TUESDAY NIGHT AND
WEDNESDAY...AND AGAIN FRIDAY NIGHT AND SATURDAY.
HENTZ
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Nov 17, 9:07 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MKX
907 AM CST SUN NOV 17 2013
WIZ057-063-068-069-171530-
DANE-ROCK-GREEN-COLUMBIA-
907 AM CST SUN NOV 17 2013
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DANE...ROCK...GREEN...
COLUMBIA...
AT 906 AM CST...AN AREA OF STRONG THUNDERSTORMS WAS OVER MAPLE
BLUFF...OR OVER MADISON...MOVING NORTHEAST AT 55 MPH.
WINDS GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
COTTAGE GROVE AROUND 910 AM CST.
WINDSOR AROUND 915 AM CST.
SUN PRAIRIE AROUND 920 AM CST.
MARSHALL AROUND 925 AM CST.
COLUMBUS AROUND 930 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAST BRISTOL...CAMP
RANDALL STADIUM...JUDA...DAYTON...MAGNOLIA...UTICA...PAOLI...HENRY
VILAS ZOO...DEANSVILLE AND ROCKDALE.
LAT...LON 4252 8958 4325 8952 4336 8901 4285 8901
4285 8898 4269 8898
TIME...MOT...LOC 1506Z 233DEG 48KT 4311 8937
MRCLocal storm report, Nov 17, 9:17 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
917 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL MADISON 43.08N 89.38W
11/17/2013 E0.50 INCH DANE WI TRAINED SPOTTER
DIME SIZE HAIL.
&&
SMARQUARSpecial weather statement, Nov 17, 9:30 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MKX
930 AM CST SUN NOV 17 2013
WIZ057>059-063-064-171600-
WASHINGTON-JEFFERSON-DANE-DODGE-COLUMBIA-
930 AM CST SUN NOV 17 2013
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
JEFFERSON...DANE...DODGE...COLUMBIA...
AT 929 AM CST...AN AREA OF STRONG THUNDERSTORMS WAS NEAR COLUMBUS...
MOVING NORTHEAST AT 50 MPH.
WINDS GUSTS UP TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
FALL RIVER AROUND 935 AM CST.
BEAVER DAM AND JUNEAU AROUND 950 AM CST.
MAYVILLE AND HORICON AROUND 1000 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EAST BRISTOL...LAKE
LAC LA BELLE...HUBBLETON...BURNETT...DANVILLE...MINNESOTA JUNCTION...
PIPERSVILLE...DEANSVILLE...ROCKDALE AND IXONIA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4320 8842 4320 8853 4312 8854 4287 8912
4336 8917 4363 8873 4363 8841
TIME...MOT...LOC 1529Z 230DEG 45KT 4327 8906
MRCEvent by event
4 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Dodge
- When
- November 17, 10:05 AM CST to 10:12 AM CST
- Where
- Dodge County, 1.7 mi SE of Hustisford to 2.9 mi E of Hustisford
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $76,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.333, -88.576
A squall line produced an estimated 100 mph downburst just east of Hustisford.|An equipment building had its roof removed with some walls collapsed. A calf shed was destroyed with large items within the shed displaced. The town hall had minor damage to its roof and the flag pole was bent. A wooden power pole was snapped and some shingles were removed from a home. About a dozen trees were downed with some being snapped and some uprooted. One tree fell on a home and some corn was damaged.
Thunderstorm Wind, Washington
- When
- November 17, 10:21 AM CST to 10:25 AM CST
- Where
- Washington County, 0.5 mi WNW of Allenton to 0.69 mi E of St Anthony
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.422, -88.340
A squall line produced an estimated 100 mph downburst just northeast of Allenton. A 10 x 12 foot section of roof decking was torn off a home. A 20 x 20 foot section of shingles were removed from a home along with damage to the chimney. 18 healthy trees in a one mile stretch were blown down in the same direction.
Thunderstorm Wind, Washington
- When
- November 17, 10:28 AM CST to 10:30 AM CST
- Where
- Washington County, 1.04 mi ESE of Michaels to 1.6 mi E of Michaels
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.515, -88.150
A squall line produced an estimated 100 mph downburst several miles east of Kewaskum. A farm silo collapsed on a small portion of the barn killing 12 cattle. 40-50 healthy trees were downed by the strong winds.
Hail, Milwaukee
- When
- November 17, 10:37 AM CST
- Where
- Milwaukee County, 1.22 mi NW of (Mke)mitchell Apt Mi
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.960, -87.920
Heavy Rain, Milwaukee
- When
- November 17, 11:14 AM CST to 11:34 AM CST
- Where
- Milwaukee County, 0.79 mi NW of (Mke)mitchell Apt Mi
- Reported by
- Trained Spotter
- Coordinates
- 42.959, -87.910
Numerous streets flooded from heavy rain. Northbound lanes of intersection of Layton and Howell Avenue is flooded and closed.
Hail, Milwaukee
- When
- November 17, 11:20 AM CST
- Where
- Milwaukee County, 0.86 mi SW of South Milwaukee
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 42.910, -87.860
Hail, Milwaukee
- When
- November 17, 11:25 AM CST
- Where
- Milwaukee County, 0.51 mi W of Cudahy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.950, -87.860
Thunderstorm Wind, Kenosha
- When
- November 17, 1:27 PM CST to 1:38 PM CST
- Where
- Kenosha County, 1.85 mi N of Bristol to 0.35 mi WSW of Downtown Kenosha
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $28,000
- Reported by
- Law Enforcement
- Coordinates
- 42.577, -88.049
A path of trees, branches and wires down. A partial roof removed from a residential home. The west to east corridor of damage was bounded on the north near highway S and in the south by highway 50.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486164, 486158, 486165, 485525, 486167, 485526, 485527, 485552.